Kansas, 2009

High Wind in Kansas, February 9, 2009

February 9, 2009 · NWS ICT · 5 events in 5 counties and zones

A strong low pressure area moved rapidly from the panhandle of Texas across much of Kansas into Eastern Nebraska on February 9th, 2009. Clearing skies after this system moved across Central and South Central Kansas lead to high winds as this system moved northeast of the area.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A strong low pressure area moved rapidly from the panhandle of Texas across much of Kansas into Eastern Nebraska on February 9th, 2009. Clearing skies after this system moved across Central and South Central Kansas lead to high winds as this system moved northeast of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 9, 11:23 AM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Feb 9, 11:23 AM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1123 AM CST MON FEB 9 2009

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
VFR CONDITIONS WILL PREVAIL ACROSS THE REGION DURING THE NEXT
24HRS...HOWEVER VERY STRONG SOUTH TO SOUTHWEST WINDS WILL AFFECT
ALL TERMINALS DURING THE AFTERNOON HOURS AND SHOULD GRADUALLY
WEAKEN AFTER SUNSET.

JAKUB

&&

.PREV DISCUSSION... /ISSUED 952 AM CST MON FEB 9 2009/

UPDATE...
WINDS ARE RAPIDLY INCREASING AT THE SURFACE ACROSS THE REGION AS
STRONG DYNAMICS WITH-IN THE MID-LEVEL DRY SLOT ROTATES NORTHEAST
INTO KANSAS THIS MORNING. DEEP MIXING OF DRIER AIR OVER SOUTHWEST
KANSAS AND THE TEXAS PANHANDLE WILL EXPAND EASTWARD INTO CENTRAL
AND SOUTHERN KANSAS BY THIS AFTERNOON. THIS WILL CAUSE THE WET
GRASSLAND AREAS TO QUICKLY DRY OUT...AND COMBINATION OF VERY
STRONG WINDS AND LOWERING RELATIVE HUMIDITIES MAKE CURRENT RED
FLAG WARNING PRACTICAL. IN ADDITION...VERY DEEP DRY ADIABATIC
MIXING WILL ALLOW THE MUCH STRONGER WINDS ALOFT TO REACH THE
SURFACE WITH POSSIBLE HIGH WIND WARNING CRITERIA BEING ATTAINED.

JAKUB

&&

PREV DISCUSSION... /ISSUED 340 AM CST MON FEB 9 2009/

DISCUSSION...
CHALLENGING FORECAST PACKAGE...WITH A RELATIVELY ACTIVE WEATHER
PATTERN OVER THE NEXT 7 DAYS.

A POWERFUL...NEGATIVELY TITLED MID/UPPER TROUGH IS CURRENTLY
EJECTING NORTHEAST ACROSS WEST TX. WIDESPREAD SHOWERS HAVE AFFECTED
THE AREA DURING THE OVERNIGHT HOURS IN A BROAD MID-LEVEL WARM
ADVECTION REGIME. A MORE CONCENTRATED NORTH-SOUTH BAND OF
SHOWERS/THUNDERSTORMS HAVE BEEN PROGRESSING EAST ACROSS THE
SOUTHERN/CENTRAL HIGH PLAINS DURING THE OVERNIGHT HOURS...DIRECTLY
AHEAD OF THE POWERFUL SHORTWAVE. EXPECTING THIS NORTHWEST-SOUTHEAST
ORIENTED BAND OF SHOWERS AND THUNDERSTORMS TO MOVE NORTHEAST OVER
THE AREA THIS MORNING...EXITING THE FORECAST AREA TO THE NORTHEAST
BY EARLY AFTERNOON WITH THE SHORTWAVE ENERGY. DESPITE VERY STRONG
SHEAR...THINKING INSTABILITY WILL BE VERY LIMITED (CAPE LESS THAN
500 J/KG) FOR SEVERE STORMS. HOWEVER...GIVEN THE STRONG WIND
FIELDS...COULD SEE SOME 50 MPH GUSTS IN THE STRONGEST
ACTIVITY...ESPECIALLY EAST/NORTHEAST OF WICHITA WHERE INSTABILITY
WILL BE POTENTIALLY GREATEST.

STRONG SUBSIDENCE...MIXING AND ASSOCIATED MOMENTUM TRANSFER WILL
OVERSPREAD THE AREA BY LATE MORNING/EARLY AFTERNOON IN WAKE OF THE
SHORTWAVE. GIVEN 40 KTS OF MOMENTUM TRANSFER INDICATED BY BUFKIT
MODEL SOUNDINGS...DECIDED TO ISSUE A HIGH WIND WARNING FROM NOON-6PM
FOR LOCATIONS NORTH/EAST OF WICHITA...WHERE SUSTAINED WIND SPEEDS
THIS AFTERNOON WILL LIKELY EXCEED 40 MPH FOR AT LEAST A FEW HOURS. A
WIND ADVISORY IS IN EFFECT FOR ALL OTHER AREAS. HOWEVER...THE NEXT
SHIFT MAY NEED TO ASSESS THE POTENTIAL FOR EXPANDING THE WARNING
FURTHER INTO SOUTHEAST KS.

ANOTHER POWERFUL SHORTWAVE...CURRENTLY OFF THE CENTRAL CA
COAST...WILL APPROACH THE AREA FROM THE SOUTHWEST TUESDAY
NIGHT-WEDNESDAY MORNING. AM CURRENTLY FAVORING A NAM/ECMWF
BLEND...WITH THE GFS MORE OF AN OUTLIER. LOOKS LIKE THE MOST
WIDESPREAD/HEAVIEST PRECIPITATION WILL BE OVER SOUTHEAST
KANSAS...WITH LIGHTER AMOUNTS FARTHER NORTHWEST. SOME ELEVATED
INSTABILITY SHOULD LEAD TO EMBEDDED THUNDERSTORMS OVER SOUTHEAST
KANSAS. ADDITIONALLY...COULD BE LOOKING AT A RAIN/SNOW MIX ON THE
NORTHWEST FRINGE OVER CENTRAL KS...BUT AM NOT EXPECTING ACCUMULATING
SNOW DUE TO MARGINAL COLD AIR.

GFS AND ECMWF CONTINUE TO INDICATE A PROGRESSIVE SHORTWAVE MOVING
ACROSS THE PLAINS LATE WEEK (FRIDAY). DEPENDING ON THE STORM
TRACK...COULD BE LOOKING AT ACCUMULATING SNOWFALL ACROSS MAINLY
CENTRAL KS. STILL TOO FAR OUT TO PINPOINT ANYTHING...BUT WILL
CONTINUE TO MONITOR.

ADK

FIRE WEATHER... TODAYS VERY STRONG WINDS IN CONCERT WITH
CLEARING SKIES...WARM TEMPERATURES...LOWERING DEWPOINTS AND FULLY
CURED GRASSES WILL RESULT IN EXTREME GRASSLAND FIRE DANGER FOR
MUCH OF CENTRAL...SOUTH-CENTRAL AND SOUTHEAST KANSAS THIS
AFTERNOON. HAVE ISSUED A RED FLAG WARNING FROM NOON-6PM FOR ALL
COUNTIES ACROSS THE WICHITA FORECAST AREA EXCEPT FOR FAR SOUTHEAST
KS...WHERE THE THREAT FOR PRECIPITATION WILL LINGER LONGER.
HOWEVER...IF PRECIPITATION ENDS UP NOT BEING AS WIDESPREAD OR ENDS
QUICKER THAN EXPECTED...RED FLAG CONDITIONS WILL LIKELY NEED TO BE
EXPANDED TO INCLUDE THE REST OF SOUTHEAST KS.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    65  42  67  38 /  10   0  10  50
HUTCHINSON      65  40  66  36 /  10   0  10  40
NEWTON          65  41  66  38 /  10   0  10  50
ELDORADO        66  43  67  40 /  10   0  10  50
WINFIELD-KWLD   67  43  68  40 /  10   0  10  50
RUSSELL         63  34  63  31 /  10   0  10  30
GREAT BEND      63  36  64  32 /  10   0  10  30
SALINA          64  37  65  35 /  10   0  10  40
MCPHERSON       65  39  66  36 /  10   0  10  40
COFFEYVILLE     70  45  69  45 /  40   0  30  70
CHANUTE         68  45  68  43 /  60   0  20  70
IOLA            68  45  68  43 /  80   0  20  70
PARSONS-KPPF    69  45  69  44 /  50   0  20  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR KSZ032-047-050-
067-072-082-083-091>096-098>100.

HIGH WIND WARNING UNTIL 6 PM CST THIS AFTERNOON FOR KSZ033-048-
049-051>053-068>071.

RED FLAG WARNING UNTIL 6 PM CST THIS AFTERNOON FOR KSZ032-033-
047>053-067>070-082-083-091>094-098.

WIND ADVISORY UNTIL NOON CST TODAY FOR KSZ033-048-049-051>053-
068>071.

&&
Hazardous weather outlook, Feb 9, 5:29 AM CST, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
529 AM CST MON FEB 9 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-101130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
529 AM CST MON FEB 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A BROKEN LINE OF SHOWERS AND THUNDERSTORMS WILL RACE NORTHEAST
ACROSS THE AREA THIS MORNING. THE STRONGEST ACTIVITY WILL BE
CAPABLE OF PRODUCING WIND GUSTS UP TO 55 MPH.

APART FROM THE THUNDERSTORMS...STRONG SOUTH TO SOUTHEAST WINDS
THIS MORNING WILL TURN MORE SOUTHWESTERLY AND STRENGTHEN THIS
AFTERNOON...PROMPTING HIGH WIND WARNING AND WIND ADVISORY
ISSUANCES. PLEASE REFER TO THESE PRODUCTS FOR MORE DETAILED WIND
INFORMATION.

THE STRONG SOUTH TO SOUTHWEST WINDS IN CONCERT WITH FULLY CURED
GRASSES...DRYING WEATHER CONDITIONS AND WARM TEMPERATURES WILL
CREATE EXTREME GRASSLAND FIRE DANGER THIS AFTERNOON FOR CENTRAL
AND SOUTH-CENTRAL KANSAS...AND PORTIONS OF SOUTHEAST KANSAS. VERY
HIGH FIRE DANGER WILL LINGER THROUGH THE EVENING. PLEASE REFER TO
THE LATEST RED FLAG WARNING FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HIGH GRASSLAND FIRE DANGER IS POSSIBLE ACROSS PORTIONS OF THE
AREA ON TUESDAY AFTERNOON.

A FEW STRONG STORMS WILL BE POSSIBLE ACROSS SOUTHEAST KANSAS ON
TUESDAY NIGHT...WITH A CHANCE OF SNOW MIXED WITH RAIN ACROSS
CENTRAL KANSAS TUESDAY NIGHT INTO WEDNESDAY MORNING...AS ANOTHER
POTENT STORM SYSTEM APPROACHES FROM THE SOUTHWEST. NO SNOW
ACCUMULATION IS EXPECTED.

HIGH GRASSLAND FIRE DANGER WILL AFFECT THE ENTIRE AREA ON
WEDNESDAY AFTERNOON.

YET ANOTHER STORM SYSTEM COULD BRING A CHANCE FOR SNOW TO MAINLY
CENTRAL KANSAS BY FRIDAY AND FRIDAY NIGHT. ALTHOUGH THERE REMAINS
SOME UNCERTAINTY SURROUNDING THIS SYSTEM...IT APPEARS AT LEAST
SOME LIGHT ACCUMULATIONS WILL BE POSSIBLE. STAY TUNED FOR LATER
FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ADK

In the hours before

Special weather statement, Feb 9, 7:12 AM CST, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
712 AM CST MON FEB 9 2009

KSZ096-099-100-091415-
LABETTE-MONTGOMERY-NEOSHO-
712 AM CST MON FEB 9 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LABETTE...MONTGOMERY AND NEOSHO COUNTIES...

AT 710 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF INTENSE SHOWERS ALONG A LINE EXTENDING FROM 5
MILES NORTHEAST OF HAVANA TO WANN TO 12 MILES SOUTH OF WANN...AND
MOVING EAST AT 40 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS LINE OF INTENSE SHOWERS.

COX
Special weather statement, Feb 9, 7:16 AM CST, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
716 AM CST MON FEB 9 2009

KSZ070>072-094>096-098>100-091415-
ALLEN-CHAUTAUQUA-ELK-GREENWOOD-LABETTE-MONTGOMERY-NEOSHO-WILSON-
WOODSON-
716 AM CST MON FEB 9 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ALLEN...CHAUTAUQUA...ELK...GREENWOOD...LABETTE...
MONTGOMERY...NEOSHO...WILSON AND WOODSON COUNTIES...

AT 710 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF INTENSE SHOWERS ALONG A LINE EXTENDING FROM 6
MILES NORTHEAST OF EUREKA TO 7 MILES SOUTH OF FALL RIVER TO
HALE...AND MOVING EAST AT 35 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS LINE OF SHOWERS.

COX
Special weather statement, Feb 9, 7:18 AM CST, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
718 AM CST MON FEB 9 2009

KSZ053-069-070-091415-
BUTLER-CHASE-GREENWOOD-
718 AM CST MON FEB 9 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER...CHASE AND GREENWOOD COUNTIES...

AT 716 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF INTENSE SHOWERS ALONG A LINE EXTENDING FROM 9
MILES NORTHWEST OF ELMDALE TO CASSODAY...AND MOVING EAST AT 40 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS LINE OF SHOWERS.

COX
Special weather statement, Feb 9, 8:11 AM CST, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
811 AM CST MON FEB 9 2009

KSZ072-096-091445-
ALLEN-NEOSHO-
811 AM CST MON FEB 9 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ALLEN AND NEOSHO COUNTIES...

AT 808 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEOSHO FALLS TO
GALESBURG...AND MOVING EAST AT 45 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

JAKUB
Special weather statement, Feb 9, 10:04 AM CST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1004 AM CST MON FEB 9 2009

KSZ052-100415-
MARION-
INCLUDING THE CITY OF...MARION
1004 AM CST MON FEB 9 2009

...MARION COUNTY BOARD OF COMMISSIONERS HAS ISSUED A BURN BAN FOR
MARION COUNTY...

VERY DRY CONDITIONS CONTINUE TO PREVAIL ACROSS MARION COUNTY. THE
COMBINATION OF WIND AND DRY CONDITIONS WILL MAKE THE GRASS AND
VEGETATION CONDUCIVE TO CATCHING FIRE. THEREFORE...A COMPLETE BURN
BAN HAS BEEN ISSUED FOR MARION COUNTY. THIS BURN BAN IS IN EFFECT
THROUGH FEBRUARY 17TH. FOR FURTHER INFORMATION REGARDING THE BURN
BAN...PLEASE CONTACT YOUR LOCAL COUNTY EMERGENCY MANAGER.

JAKUB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Harvey

When
February 9, 12:55 PM CST to 1:55 PM CST
Where
Harvey forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

The Newton AWOS reported measured sustained winds of 40 mph for almost 40 minutes.

High Wind, McPherson

When
February 9, 1:05 PM CST to 2:55 PM CST
Where
McPherson forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Law enforcement officials reported some minor damage from high winds.

High Wind, Marion

When
February 9, 1:10 PM CST to 2:10 PM CST
Where
Marion forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Law Enforcement
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

Law Enforcement officials reported estimated sustained wind speeds of 40 mph.

High Wind, Chase

When
February 9, 1:11 PM CST to 2:11 PM CST
Where
Chase forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Law Enforcement
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

Law Enforcement officials reported estimated sustained wind speeds of 40 mph.

High Wind, Saline

When
February 9, 2:45 PM CST
Where
Saline forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Law enforcement reported some tree branches and street signs blown down in Salina due to strong winds.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154220, 154221, 154222, 154223, 154219.